Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Morristown, TN

August 1, 2019McMinn County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 1, 2019, 7:29 PM EDT for McMinn County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 7:29 PM EDT (23:29 UTC)
Expired
Aug 1, 2019, 8:33 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS54 KMRX 012329
FFWMRX
TNC107-020230-
/O.NEW.KMRX.FF.W.0022.190801T2329Z-190802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
729 PM EDT Thu Aug 1 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southeastern McMinn County in east Tennessee...

* Until 1030 PM EDT.

* At 726 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen during the past hour. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Athens, Etowah and Englewood. 

Additional rainfall amounts of one inch or more is possible in the 
next hour before the thunderstorms weaken or move out of the 
warned area.

LAT...LON 3534 8458 3541 8462 3550 8446 3546 8444
      3546 8445 3545 8443 3543 8444 3542 8443
      3540 8443 3540 8441 3538 8441 3531 8450

$$

TD
2 follow-up statements
683 
WGUS74 KMRX 020015
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
815 PM EDT Thu Aug 1 2019

TNC107-020230-
/O.CON.KMRX.FF.W.0022.000000T0000Z-190802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McMinn TN-
815 PM EDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHEASTERN MCMINN COUNTY...

At 810 PM EDT, Doppler radar indicated that the heavy rain has ended 
from earlier thunderstorms. Up to two inches of rain had already 
fallen. Runoff will likely continue for the next hour. 

Some locations that may still experience flooding include...
Athens, Etowah and Englewood. 

Only light rainfall amounts are expected in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3534 8458 3541 8462 3550 8446 3546 8444
      3546 8445 3545 8443 3543 8444 3542 8443
      3540 8443 3540 8441 3538 8441 3531 8450

$$

TD
155 
WGUS74 KMRX 020033
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
833 PM EDT Thu Aug 1 2019

TNC107-020042-
/O.CAN.KMRX.FF.W.0022.000000T0000Z-190802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McMinn TN-
833 PM EDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCMINN COUNTY IS
CANCELLED...

The heavy rain has ended over the warning area. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3534 8458 3541 8462 3550 8446 3546 8444
      3546 8445 3545 8443 3543 8444 3542 8443
      3540 8443 3540 8441 3538 8441 3531 8450

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:02 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 3:02 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
302 PM EDT Thu Aug 1 2019

.SHORT TERM...(Tonight and Friday)...
Longwave upper-level troughing will continue tonight and Friday
across the region with a similar pattern in place. As showers and
thunderstorms decrease in coverage this evening with the loss of
daytime heating, we will have a clearing sky. Areas that received
rain this evening and river valleys are likely to experience some
fog by Friday morning. Overnight lows should be near seasonal
normals.

Morning fog will dissipate midmorning with increasing convective
mixing and cumulus development along the higher elevations by
midday. Once again, highest PoPs will be along the higher
elevations of the mountains and the Cumberland Plateau. MLCAPE
should be near 1000 J/kg and effective bulk shear will be
approximately 10 to 20 kt. This will again favor mostly pulse
convection with a few localized downbursts possible. Moisture will
be increasing with PW values near 1.7 inch, so a few heavy
downpours will be possible. Temperatures are expected to be within
a few degrees of normal.

.LONG TERM...(Friday night through Thursday)...
A blocking pattern with strong ridges over the desert SW and the
western Atlantic will maintain a broad trough over the eastern
Conus through the weekend. The pattern that we have seen for the
past few days of scattered afternoon showers and t'storms mainly
initiating in the Plateau and mountains will continue into
Saturday.

A slight change to the pattern is expected to arrive Saturday night
when a shortwave trough drops southeast from the MO Valley to AR. A
midlevel deformation zone develops over the TN Valley/Srn
Appalachians that will enhance lift as a southerly low-to-midlevel
flow strengthens. PW values rise to near 2 inches by Sunday morning,
so heavy rainfall may be possible at times. The slow movement of the
trough suggests this heavy rain potential may continue all day on
Sunday. However, there is still uncertainty with this system as
models are not all in agreement. The NAM and GFS agree on the wet
scenario, while the ECMWF and SREF are much drier, showing a less
amplified trough that keeps deep moisture to our south. For this
package, will raise PoPs to likely for most of the area, except SW
VA, and will add a mention of heavy rain/localized flooding
potential to the HWO.

The broad trough begins to make some eastward progress on Monday,
which will begin a start of lowering rain chances through the rest
of the forecast. PoPs will remain in the chance range on Monday with
the trough axis overhead, but lower to a slight chance Tuesday as it
moves east of the Appalachians. Through Wednesday and Thursday, we
will have a NW flow aloft that should result in little if any rain
chances both days and near normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  88  70  86 /  30  50  30  40
Knoxville McGhee Tyson Airport, TN  69  86  69  86 /  20  30  20  50
Oak Ridge, TN                       69  87  68  86 /  20  30  20  40
Tri Cities Airport, TN              65  85  64  84 /  20  40  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB/DGS
Hazardous weather outlook, Aug 1, 3:06 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EDT Thu Aug 1 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
306 PM EDT Thu Aug 1 2019 /206 PM CDT Thu Aug 1 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected, especially
this afternoon into early evening. A few of these thunderstorms
may become strong to severe, with locally damaging winds along
with torrential downpours which may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous showers and thunderstorms on Sunday may have the
potential to produce heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to submit any reports of severe weather through the web by going
to www.weather.gov/mrx/SpotterReports.

In the hours before

Local storm report, Aug 1, 6:27 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      BEARDEN                 35.94N 84.01W
08/01/2019                   KNOX               TN   911 CALL CENTER

            FLOODING/FLASH FLOODING AT NORMAL FLOOD
            PRONE AREAS INCLUDES AROUND PAPERMILL ROAD.
            SOCIAL MEDIA INDICATES WATER OVER BRIDGE
            NEAR PAPERMILL AS WELL.

&&

MJB
Special weather statement, Aug 1, 6:42 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
642 PM EDT Thu Aug 1 2019

TNZ102-012315-
East Polk TN-
642 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK COUNTY UNTIL
715 PM EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ducktown, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Copperhill and Big Frog
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8455 3510 8450 3507 8431 3499 8432
TIME...MOT...LOC 2242Z 010DEG 6KT 3502 8441

TD
Local storm report, Aug 1, 6:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     ENGLEWOOD               35.43N 84.49W
08/01/2019                   MCMINN             TN   LAW ENFORCEMENT

            A FEW TREES DOWN NEAR THE ENGLEWOOD AREA.

&&
Special weather statement, Aug 1, 6:59 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
659 PM EDT Thu Aug 1 2019

VAZ008-012345-
Washington VA-
659 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
745 PM EDT...

At 658 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Hilander Park, Lindell, Emory-Meadow View and Holston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8203 3659 8205 3660 8206 3675 8219
      3679 8214 3680 8211 3681 8211 3686 8205
      3687 8202 3687 8201 3676 8181
TIME...MOT...LOC 2258Z 315DEG 3KT 3677 8205

TD
Special weather statement, Aug 1, 7:02 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
702 PM EDT Thu Aug 1 2019

TNZ017-VAZ005-012345-
Sullivan TN-Scott VA-
702 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 745 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weber City, or near Kingsport, moving southwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kingsport, Weber City, Colonial Heights, Spurgeon, Warriors Path
State Park, Blountville, Hiltons, Bloomingdale and Bays Mountain
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 8228 3643 8256 3658 8262 3657 8260
      3660 8261 3668 8243
TIME...MOT...LOC 2301Z 073DEG 8KT 3658 8249

DH
Special weather statement, Aug 1, 7:22 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
722 PM EDT Thu Aug 1 2019

NCZ060-TNZ087-101-102-020015-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-
722 PM EDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN POLK AND SOUTH CENTRAL MONROE COUNTIES UNTIL 815 PM
EDT...

At 722 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Ducktown, moving west at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hiawasse Dam, Coker Creek, Violet, Turtletown and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3524 8454 3527 8444 3524 8437 3531 8429
      3534 8420 3517 8408 3506 8450
TIME...MOT...LOC 2322Z 073DEG 16KT 3523 8426

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:17 PM EDTAreal Flood AdvisoryMRXCarter, Sullivan118 min
Jul 31, 8:19 PM EDTSpecial Weather StatementMRXWashington26 min
Jul 31, 9:32 PM EDTSpecial Weather StatementMRXWashington28 min
Aug 1, 2:22 PM EDTSpecial Weather StatementMRXMorgan38 min
Aug 1, 2:36 PM EDTSpecial Weather StatementMRXSevier39 min
Aug 1, 3:00 PM EDTAreal Flood AdvisoryMRXSevier60 min
Aug 1, 3:46 PM EDTSpecial Weather StatementMRXMonroe44 min
Aug 1, 4:47 PM EDTSpecial Weather StatementMRXClaiborne43 min
Aug 1, 4:54 PM EDTSpecial Weather StatementMRXKnox51 min
Aug 1, 5:11 PM EDTSpecial Weather StatementMRXBradley49 min
Aug 1, 5:21 PM EDTAreal Flood AdvisoryMRXKnox114 min
Aug 1, 5:37 PM EDTSevere Thunderstorm WarningMRXBlount, Knox38 min
Aug 1, 5:47 PM EDTFlash Flood WarningMRXKnox68 min
Aug 1, 6:22 PM EDTSpecial Weather StatementMRXMcMinn53 min
Aug 1, 6:42 PM EDTSpecial Weather StatementMRXPolk33 min
Aug 1, 6:42 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe48 min
Aug 1, 6:51 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe114 min
Aug 1, 7:02 PM EDTSpecial Weather StatementMRXSullivan43 min
Aug 1, 7:05 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan40 min
Aug 1, 7:22 PM EDTSpecial Weather StatementMRXPolk53 min
Aug 1, 7:42 PM EDTSpecial Weather StatementMRXSullivan48 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.